Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 11, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Jun 4, 2023, 12:52 PM MDT for Fremont County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2023, 12:52 PM MDT (18:52 UTC)
- Expired
- Jun 4, 2023, 3:27 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Fremont County, CO
The radar
The Pueblo radar (KPUX), 75 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 6.9 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 1760 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
991
WGUS55 KPUB 041852
FFWPUB
COC043-042200-
/O.NEW.KPUB.FF.W.0011.230604T1852Z-230604T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
1252 PM MDT Sun Jun 4 2023
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
East Central Fremont County in central Colorado...
* Until 400 PM MDT.
* At 1252 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Florence and Penrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3855 10508 3854 10494 3833 10495 3840 10515
FLASH FLOOD...RADAR INDICATED
$$
SR2 follow-up statements
830
WGUS75 KPUB 042005
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
205 PM MDT Sun Jun 4 2023
COC043-042200-
/O.CON.KPUB.FF.W.0011.000000T0000Z-230604T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fremont CO-
205 PM MDT Sun Jun 4 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM MDT THIS
AFTERNOON FOR EAST CENTRAL FREMONT COUNTY...
At 205 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 3 inches of rain have
fallen. Additional rainfall amounts up to 0.5 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Florence and Penrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3855 10508 3854 10494 3833 10495 3840 10515
FLASH FLOOD...RADAR INDICATED
$$
SR178 WGUS75 KPUB 042127 FFSPUB Flash Flood Statement National Weather Service Pueblo CO 327 PM MDT Sun Jun 4 2023 COC043-042137- /O.CAN.KPUB.FF.W.0011.000000T0000Z-230604T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fremont CO- 327 PM MDT Sun Jun 4 2023 ...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL FREMONT COUNTY... Flood waters have receded. The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3855 10508 3854 10494 3833 10495 3840 10515 $$ SR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 11:46 AM MDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 4, 11:46 AM MDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1146 AM MDT Sun Jun 4 2023 .SHORT TERM...(Today and tonight) Issued at 343 AM MDT Sun Jun 4 2023 Key Messages: 1) Heavier rain expected next 24 hours over the region, especially El Paso, Pueblo and E Fremont county region. Currently... A small closed lower lever circulation was noted over the Kiowa county region early this AM per sat pix and radar loops, and this circulation was pushing east. Quite a few showers were noted over the plains, with mainly light qpf. On the larger scale, well defined trough axis in the lower and mid levels was still noted over the central mountain region, extending from a very well defined closed circulation over Salt Lake City area (per upper level water vapor imgy) extending east-southeast into SW KS. Lower level moisture was continuing to be advected into the region from Texas, and dwpts were in the 50s over most of the plains. Next 24 hours (Today and Tonight)... Precip is likely to ramp up over the region later today and into this evening. A more favorable upslope pattern is fcst to develop over the area by late afternoon into this evening. Guidance, both deterministic and ensemble, are showing areas along the i-25 corridor region are likely to see some heavier precip, with an enhanced area over the greater Pueblo county region extending west into Fremont county and north into El Paso county. Most of the heavier precip is likely to occur this evening. Area-wide values of 0.25 to 0.50 amounts are likely, with heavier amounts in areas of convection. Unlike yesterday, in which region was CAPE-starved, there will be a bit more juice available later today as temps will warm up 4 to 8 degrees warmer than yesterday. allowing for areas of 500 - 1000 Joules to develop, likewise, we will see more convection then we saw yesterday. Some of the CAM guidance is showing pockets of high qpf developing over pockets of the region, with 1.5 - 2.5" amounts noted. Most of this heavier precip develops along the lower level trough axis which will extend from the greater Pueblo county region east-southeast into the Baca county region. As for strong storms today, not likely. True, there is more CAPE today, but shear remains nil. However, heavier rain will occur with the storms today. It should be noted that the soundings this evening are showing saturated conditions with long-skinny CAPE (and very weak flow), implying warm rain processes may develop. Without saying, area is under marginal risk for excessive rainfall today. \/Hodanish .LONG TERM...(Monday through Saturday) Issued at 343 AM MDT Sun Jun 4 2023 Key Messages: 1) Wet and stormy first half of the week is expected for southern Colorado. 2) Rain and thunderstorms continue for the later half of the week, though generally less in coverage. Monday - Wednesday: A wet and unsettled first half of the week is expected for southern Colorado. Synoptically, flow will be rather messy, with no major systems around the region, and weak waves and vort maxes meandering within the weak flow. While flow will be modest at best, the waves and vort maxes will still allow for some synoptic lift, and orographic lift over the terrain, to develop. In addition to that, given the lack of any major system over the area, antecedent moisture will remain in place across southern Colorado. This lift, coupled with the moisture, will keep precipitation chances high across southern Colorado, with a rinse and repeat pattern. Each afternoon and evening is expected to see a surge in precipitation coverage and intensity across much of the region, with rain showers and thunderstorms anticipated each day. Given expected slow storm motions and wet soils, flooding may become a concern with any stronger and longer lasting precipitation cores. Then during each overnight period, a decrease in precipitation coverage and intensity is expected as diurnal instability wanes over the area. As for temperatures, a slow warming trend is anticipated for each day. With that said though, increased cloud cover will still keep much of southern Colorado below average temperatures for this of year. Thursday - Saturday: During the second half of the week, a slight pattern change is expected, though rain and storms are still anticipated as well. Ensemble model guidance are in good agreement about a closed low across the western US becoming absorbed into broader troughing flow during this period. As this takes place, the eastern periphery of the low, and broader troughing, will skirt across the southern Colorado region. These features will keep both synoptic and orographic forcing in place. In addition to that, the low will advect a plume of drier air across southern Colorado. With that said, precipitation chances will remain elevated for southern Colorado, with rain showers and thunderstorms still expected. The difference is that coverage of precipitation is anticipated to be less given the drier air moving over the area. Precipitation otherwise will follow the same pattern from the first half of the week, with a surge in coverage during the afternoon and evening, and a decrease in coverage during the overnights. Also with that, the drier air will help to limit widespread cloud development, and given that, more instability is expected to materialize across southern Colorado, especially across the eastern plains. Given the uptick in instability for the region, some stronger rain showers and thunderstorms are possible, with flooding remaining a concern with any stronger precipitation cores. In addition to that, severe weather can not be ruled at this time given the rise in instability and even a marginal increase in shear. Looking at temperatures, the slow warming trend is anticipated to continue for much of southern Colorado. With less cloud coverage, better diurnal heating is expected, bringing temperatures just below and around average for this time of year. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1146 AM MDT Sun Jun 4 2023 SHRA and TSRA are expected to be in and around the vicinity of KCOS and KPUB this morning and all stations later in the afternoon and evening today. If SHRA/TSRA does develop, it could temporarily reduce CIGs and VIS to MVFR/IFR criteria. It could also result in periodic windshifts and increased wind speeds at for all terminals. Otherwise, conditions will be generally VFR to MVFR (with lower CIGs) throughout the forecast period. Better chances of SHRA/TSRA will be between 22 and 02Z for KALS. Winds will be mainly synoptically driven at all terminals due to a low to the southeast of all stations, and mostly light (less than 10 kts) out of the NW to NE for KPUB and KCOS. They will become gusty to 19 kts for KALS after 22Z until 06Z, then decrease and switch to a ESE'ly direction towards the end of the forecast period. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HODANISH LONG TERM...SIMCOE AVIATION...STEWARD
Hazardous weather outlook, Jun 4, 11:59 AM MDT, 53 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1159 AM MDT Sun Jun 4 2023 COZ058>089-093>099-051800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1159 AM MDT Sun Jun 4 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms capable of producing heavy rain are expected over the region late this afternoon into this evening. Although all areas of the plains and southern mountains could see local areas of heavy rain, the best chance will be over El Paso, Pueblo and Eastern Fremont counties. The best time for the heavy rain to occur will be late this aftenroon into the evening hours. .DAYS TWO THROUGH SEVEN...Monday through Saturday Daily afternoon and evening rain showers and thunderstorms will persist through the upcoming week. Heavy rain and lightning will be the most likely hazards from these storms. However, increased moisture and slow-moving storms will enhance the flooding potential but mainly over burn scars, or localized areas that have received repeated rounds of rainfall. While confidence remains low at this time, there are signals for potential strong to severe storms across parts of the eastern plains during the later half of this upcoming week. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. STEWARD/RODRIGUEZ
In the hours before
Special weather statement, Jun 4, 12:40 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1240 PM MDT Sun Jun 4 2023
COZ083-086-041930-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
1240 PM MDT Sun Jun 4 2023
...A strong thunderstorm will impact portions of southeastern Fremont
and northwestern Pueblo Counties through 130 PM MDT...
At 1240 PM MDT, Doppler radar was tracking a strong thunderstorm over
Penrose, or 23 miles north of Junkins Burn Scar. This storm was
nearly stationary.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Florence, Penrose and Canon City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3855 10498 3842 10488 3829 10505 3848 10519
TIME...MOT...LOC 1840Z 054DEG 4KT 3846 10500
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RodriguezThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 12:40 PM MDT | Special Weather Statement | PUB | Fremont | 50 min |
| Jun 4, 4:45 PM MDT | Special Weather Statement | PUB | Chaffee | 30 min |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.